Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 145, NWS Austin/San Antonio, TX

August 15, 2013Bastrop County, Caldwell County, Fayette County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 15, 2013, 6:53 PM CDT for Bastrop County, Caldwell County, Fayette County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2013, 6:53 PM CDT (23:53 UTC)
Expired
Aug 15, 2013, 7:30 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Fayette County, TX

The radar

The Austin/San Antonio radar (KEWX), 80 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:07 PM CDTHAIL 0.5Rosanky, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS54 KEWX 152353
SVREWX
TXC021-055-149-160030-
/O.NEW.KEWX.SV.W.0145.130815T2353Z-130816T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 PM CDT THU AUG 15 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BASTROP COUNTY...
  EAST CENTRAL CALDWELL COUNTY...
  WEST CENTRAL FAYETTE COUNTY...

* UNTIL 730 PM CDT.

* AT 654 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE   
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
  60 MPH. THIS STORM WAS LOCATED NEAR ROSANKY...OR 12 MILES 
  SOUTHWEST OF SMITHVILLE...AND MOVING NORTHEAST AT 10 MPH.
  HAIL UP TO THE SIZE OF NICKELS IS ALSO POSSIBLE.

* SOME LOCATIONS IN THE WARNING INCLUDE UPTON...TOGO AND KOVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3008 9717 2988 9704 2980 9739 2996 9747
TIME...MOT...LOC 2352Z 246DEG 8KT 2992 9733

$$
2 follow-up statements
695 
WWUS54 KEWX 160012
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT THU AUG 15 2013

TXC055-160021-
/O.CAN.KEWX.SV.W.0145.000000T0000Z-130816T0030Z/
CALDWELL TX-
712 PM CDT THU AUG 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALDWELL COUNTY
IS CANCELLED...

LAT...LON 3006 9716 2988 9704 2983 9732 2996 9741
TIME...MOT...LOC 0011Z 249DEG 7KT 2993 9729

$$

TXC021-149-160030-
/O.CON.KEWX.SV.W.0145.000000T0000Z-130816T0030Z/
FAYETTE TX-BASTROP TX-
712 PM CDT THU AUG 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL BASTROP AND WEST CENTRAL FAYETTE COUNTIES...

AT 710 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROSANKY...OR
11 MILES SOUTHWEST OF SMITHVILLE...MOVING EAST AT 10 MPH.

ANOTHER STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED OVER KOVAR 
AND IS ALSO CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 
60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3006 9716 2988 9704 2983 9732 2996 9741
TIME...MOT...LOC 0011Z 249DEG 7KT 2993 9729

$$
388 
WWUS54 KEWX 160028
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT THU AUG 15 2013

TXC021-149-160037-
/O.EXP.KEWX.SV.W.0145.000000T0000Z-130816T0030Z/
FAYETTE TX-BASTROP TX-
728 PM CDT THU AUG 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BASTROP AND WEST
CENTRAL FAYETTE COUNTIES WILL EXPIRE AT 730 PM CDT...

STRONG THUNDERSTORMS IN THE AREA WILL REMAIN CAPABLE OF PRODUCING 
FREQUENT LIGHTNING...WIND GUSTS OVER 40 MPH...AND SMALL HAIL. 
HOWEVER...THE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

LAT...LON 3006 9716 2988 9704 2983 9732 2996 9741
TIME...MOT...LOC 0027Z 249DEG 7KT 2994 9726

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU AUG 15 2013

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THIS AFTERNOON A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED
OVER THE HILL COUNTRY...MAINLY OVER KERR...KENDALL...GILLESPIE AND
LLANO COUNTIES. THESE STORMS WILL MOVE ESE TOWARDS THE I-35
CORRIDOR. SURFACE TEMPS IN THE MID TO UPPER 90S IN ADVANCE OF THE
CONVECTION COULD LEAD TO WIND GUSTS OF 40 TO 50 MPH. ONCE AGAIN
CONVECTION WILL DIMINISH IN AREAL COVERAGE AND INTENSITY AFTER
SUNSET WITH ONLY AN ISOLATED SHOWER POSSIBLE AFTER MIDNIGHT. LOWS
WILL BE CLOSE TO SEASONAL NORMALS. A SHORT WAVE TROF CURRENTLY
LOCATED OVER KANSAS WILL DIVE SOUTHWARD INTO OKLAHOMA AND NE TEXAS
ON FRIDAY. THIS FEATURE WILL PRODUCE AN UPSTREAM MCS OVER OKLAHOMA
TONIGHT. REMNANTS OF THE MCS WILL MOVE ACROSS SOUTH CENTRAL TEXAS
ON FRIDAY...PRODUCING ISOLATED TO SCATTERED CONVECTION. HIGHS ON
FRIDAY WILL RANGE FROM THE MID 90S NORTHEAST TO NEAR 105 DEGREES
SOUTHWEST.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
THE UPPER LEVEL HIGH WILL REMAIN CENTERED OVER THE 4 CORNERS REGION
OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL ALLOW AFTERNOON
TEMPERATURES TO EASE DOWNWARD TO AROUND NORMAL. A WEAK SW TO NE
ORIENTATED MID LEVEL TROF EVOLVES OVER THE TEXAS COAST BY THE
MIDDLE OF NEXT WEEK. THIS WILL ALLOW FOR AN ACTIVE SEA-BREEZE
BOUNDARY TUESDAY THROUGH THURSDAY WITH THE BEST INLAND SPREAD OF
CONVECTION OCCURRING ON WEDNESDAY AND THURSDAY. THE PCPN FORECAST
EARLY NEXT WEEK WILL BE DEPENDENT ON WHAT OCCURS OVER THE GULF
THIS WEEKEND. A TROPICAL WAVE IS MOVING ACROSS THE YUCATAN THIS
AFTERNOON AND WILL ENTER THE BAY OF CAMPECHE ON FRIDAY. THIS WAVE
HAS THE POTENTIAL TO BECOME A TROPICAL STORM. THE LATEST SPAGHETTI
PLOTS HAVE THIS SYSTEM MOVING ONSHORE ANYWHERE FROM VERACRUZ TO
BROWNSVILLE TO HOUMA. BEARS WATCHING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  99  74  97  73 /  20  20  10  -    0
AUSTIN BERGSTROM INTL AIRPORT  74  97  72  96  71 /  20  20  10  -    0
NEW BRAUNFELS MUNI AIRPORT     73  98  72  98  71 /  20  20  10  -    0
BURNET MUNI AIRPORT            73  94  71  94  71 /  20  20  10  -    0
DEL RIO INTL AIRPORT           80 103  79 100  78 /  -   10  -   -    0
GEORGETOWN MUNI AIRPORT        73  95  71  94  71 /  10  20  10  -    0
HONDO MUNI AIRPORT             75 101  74  99  73 /  10  20  10  -    0
SAN MARCOS MUNI AIRPORT        74  97  73  96  72 /  20  20  10  -    0
LA GRANGE - FAYETTE REGIONAL   76  98  74  96  73 /  10  20  10  -   -
SAN ANTONIO INTL AIRPORT       77  99  77  99  75 /  20  20  10  -    0
STINSON MUNI AIRPORT           76 100  76  99  74 /  20  20  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 15, 5:13 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT THU AUG 15 2013

TXZ171>173-183>194-202>209-217>225-228-161015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING FOR AREAS GENERALLY ALONG AND EAST OF A KERRVILLE TO
FLORESVILLE LINE. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 15, 5:04 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT THU AUG 15 2013

TXZ171-152300-
LLANO-
504 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
600 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR VOCA...OR 16 MILES SOUTHEAST OF
BRADY...MOVING EAST AT 10 MPH. A SEVERE THUNDERSTORM WARNING IS IN
EFFECT UNTIL 545 PM CDT FOR SOUTHEASTERN MCCULLOCH
COUNTY...NORTHEASTERN MASON COUNTY AND SOUTHWESTERN SAN SABA COUNTY.
THIS STORM MAY CONTINUE TO BE NEAR SEVERE LEVELS AS IT MOVES INTO
NORTHWESTERN LLANO COUNTY BY 530 PM CDT.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FIELD CREEK...
  VALLEY SPRING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3070 9881 3078 9898 3091 9897 3093 9896
      3093 9877 3092 9876
TIME...MOT...LOC 2159Z 287DEG 9KT 3102 9911
Special weather statement, Aug 15, 5:43 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT THU AUG 15 2013

TXZ171-172-152330-
BURNET-LLANO-
543 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND NORTHERN
LLANO COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BABY HEAD...OR 11 MILES NORTH OF LLANO...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  BUCHANAN DAM...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  BLUFFTON...
  TOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3070 9841 3069 9897 3079 9898 3093 9895
      3093 9843 3095 9846 3102 9846 3103 9844
      3104 9822
TIME...MOT...LOC 2242Z 288DEG 19KT 3090 9872
Special weather statement, Aug 15, 6:25 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT THU AUG 15 2013

TXZ171-172-160015-
BURNET-LLANO-
625 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND LLANO
COUNTIES UNTIL 715 PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM TOW TO PRAIRIE
MOUNTAIN...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUCHANAN DAM...
  KINGSLAND...
  STOLZ...
  BLUFFTON...
  OXFORD...
  GAINESVILLE...
  INKS LAKE STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3050 9855 3061 9897 3069 9897 3093 9873
      3093 9843 3095 9846 3102 9846 3102 9813
TIME...MOT...LOC 2325Z 296DEG 15KT 3086 9849 3059 9880
Special weather statement, Aug 15, 6:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT THU AUG 15 2013

TXZ193-208-209-160030-
BASTROP-CALDWELL-FAYETTE-
646 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BASTROP...EASTERN
CALDWELL AND WESTERN FAYETTE COUNTIES UNTIL 730 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROSANKY...OR 13 MILES SOUTHWEST OF
SMITHVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHVILLE...
  ROSANKY...
  CISTERN...
  TOGO...
  KOVAR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3000 9710 2977 9723 2988 9745 3003 9739
TIME...MOT...LOC 2346Z 283DEG 8KT 2990 9734

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:04 PM CDTSpecial Weather StatementEWXLlano56 min
Aug 15, 5:43 PM CDTSpecial Weather StatementEWXLlano47 min
Aug 15, 6:25 PM CDTSpecial Weather StatementEWXLlano50 min
Aug 15, 6:46 PM CDTSpecial Weather StatementEWXBastrop44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.